IDEAS home Printed from https://ideas.repec.org/a/oup/ecinqu/v32y1994i2p342-57.html
   My bibliography  Save this article

Stochastic Evolutionary Dynamics in the Repeated Prisoners' Dilemma

Author

Listed:
  • Linster, Bruce G

Abstract

This paper explores boundedly rational behavior in the infinitely repeated prisoners' dilemma. Strategy choices are modeled as finite automata and the evolution of populations through asexual reproduction with mutation is explored. Evolutionary success is based on how well the strategy does in an infinite game against randomly matched opponents and mutation schemes based on a stylized model of these strategies are employed. The results demonstrate when either defecting or cooperating strategies tend to evolve, depending on how important the future is. Interestingly, when the strategies are allowed to become tolerant of defections, the population cycles between defecting and cooperating strategies. Copyright 1994 by Oxford University Press.

Suggested Citation

  • Linster, Bruce G, 1994. "Stochastic Evolutionary Dynamics in the Repeated Prisoners' Dilemma," Economic Inquiry, Western Economic Association International, vol. 32(2), pages 342-357, April.
  • Handle: RePEc:oup:ecinqu:v:32:y:1994:i:2:p:342-57
    as

    Download full text from publisher

    To our knowledge, this item is not available for download. To find whether it is available, there are three options:
    1. Check below whether another version of this item is available online.
    2. Check on the provider's web page whether it is in fact available.
    3. Perform a search for a similarly titled item that would be available.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Matthijs van Veelen & Julian Garcia, 2012. "In and out of Equilibrium II: Evolution in Repeated Games with Discounting and Complexity Costs," Tinbergen Institute Discussion Papers 12-089/I, Tinbergen Institute.
    2. García, Julián & van Veelen, Matthijs, 2016. "In and out of equilibrium I: Evolution of strategies in repeated games with discounting," Journal of Economic Theory, Elsevier, vol. 161(C), pages 161-189.
    3. Samuelson, Larry, 1996. "Bounded rationality and game theory," The Quarterly Review of Economics and Finance, Elsevier, vol. 36(Supplemen), pages 17-35.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:oup:ecinqu:v:32:y:1994:i:2:p:342-57. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press) or (Christopher F. Baum). General contact details of provider: http://edirc.repec.org/data/weaaaea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.